Nivolumab Induced A Rapid Onset of Diabetes Mellitus In Patients With Cancer: Three Case Reports
Background: Immune Checkpoint Inhibitors (CPIs) have been proven to be effective in terms of the response rate and survival of cancer patients. However, these drugs are responsible for several immune related adverse events (irAEs). Among the endocrine irAEs, anti-programmed cell death 1 antibodies have mostly been associated with thyroid dysfunction and recently with many cases of Diabetes Mellitus (DM). We report three cases of DM induced by Nivolumab with similar clinical onsets but different laboratory and presentation timings.
Cases: Of the three patients, two had a diagnosis of advanced melanoma and one of metastatic lung cancer. In all three cases, DM arose suddenly, with polyuria, polydipsia and weight loss. In two patients, DM occurred 16 and 20 months after the first Nivolumab injections without a known pancreatic autoimmunity, while in one patient, DM developed earlier after 8 weeks with detectable blood anti-glutamate decarboxylase and anti-tyrosine phosphatase 2 antibodies. All patients started insulin therapy for the rapid exhaustion of the β-pancreatic cells. In two patients, Nivolumab was temporarily stopped and immediately restarted after obtaining a good glycaemic control. In one patient Nivolumab was terminated definitively due to severe and frequent hypoglycaemias. Two cases showed thyroid dysfunction before DM onset.
Conclusions: Nivolumab induces a new form of DM which has similarities with the known Type 1 DM, but with a different pathogenesis that still remains unclear. A rapid recognition of symptoms and the correct management are fundamental in treating this medical emergency, where possible preventing the complete suspension of CPI treatment.